Effective Dosage of Lamictal & an AD
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Effective Dosage of Lamictal & an AD


I am on Lamictal 100mg and have been also just taken off 225mg Efexor and put on 20mg of escitilopram by my psdoc. I understand from your site that you do not agree with ad's for bipolar, I am bipolar 2 diagnosed, post hyperthyroid (many years ago, now remission). I am now getting constant headaches, I am not sure if it is a side effect of the Lamactal or the escilitopram. I am not sure which to reduce, I have heard that lamictal/headache is expected. Help, I am severely depressed and now have pain. My doc seems to want to bring my mood up and then stablise me. I don't know if he knows the meds he is prescribing, as he is planning on 300mg pd lamactal (I haver read that 200mg is max for bipolar) and has me on 20mg of escilitopram within a week of starting it. I am worried. I feel like hell.



Dear Mr. V' --
Well, in some ways you're both right: lamotrigine can be more effective at higher doses, at least up to 400 mg which is the ceiling the neurologists use (meaning that there's plenty of experience with doses in that range, and I've already heard of pdoc's who've gone a little higher, though I'd be very hesitant to do that and it's not approved by the FDA or the manufacturer for that). The 200 mg figure you heard is the recommended target dose by the doc's who've been researching this stuff a lot, but it's not the ceiling.

You're right that I have concerns about using antidepressants with mood stabilizers, but not to the point where I'd recommend against it if things are going well. It's when things are not going well that I often think about trying to get the antidepressant out, in the hopes that doing so will decrease cycling (and sometimes thereby decrease the frequency of depressive episodes; I've seen this maneuver work many times, though not every time).

Sorry about the delay in responding to your question. I hope things are going better by now...

Dr. Phelps


Published March, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?